Texas, 2025

Drought in Texas, December 23 to 31, 2025

December 23 to 31, 2025 · NWS BRO · 3 events in 3 counties and zones

The lack of rainfall combined with a couple of drying fronts in mid-December prolonged the well below average rainfall, along with general heat, through late December across most locations west of IH-69C/US-281. Extreme (D3) Drought expanded into much of Jim Hogg, northern Starr, and a sliver of eastern Zapata County during this time.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The lack of rainfall combined with a couple of drying fronts in mid-December prolonged the well below average rainfall, along with general heat, through late December across most locations west of IH-69C/US-281. Extreme (D3) Drought expanded into much of Jim Hogg, northern Starr, and a sliver of eastern Zapata County during this time.

It was likely that pastures and grazing areas continued to dry out, with a gradual decrease in hay production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Dec 22, 10:25 PM CST, 1 hour 35 minutes earlier. Its key messages:

  • Updated at 1022 PM CST Mon Dec 22 2025 * Patchy fog and dense fog are expected tonight, especially across the ranchlands. Additional dense fog is likely Wednesday morning and Christmas Eve into Christmas morning. * There is a brief low to medium (20-30%) chance of showers and isolated thunderstorms Tuesday afternoon. * A strong cold front with cooler temperatures works towards the border late Sunday into Monday.
Area forecast discussion, Dec 22, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
1025 PM CST Mon Dec 22 2025

...New DISCUSSION, AVIATION, MARINE...

.KEY MESSAGES...
Updated at 1022 PM CST Mon Dec 22 2025

 * Patchy fog and dense fog are expected tonight, especially
   across the ranchlands. Additional dense fog is likely Wednesday
   morning and Christmas Eve into Christmas morning.

 * There is a brief low to medium (20-30%) chance of showers and
   isolated thunderstorms Tuesday afternoon.

 * A strong cold front with cooler temperatures works towards the
   border late Sunday into Monday.

&&

.DISCUSSION...
Issued at 1022 PM CST Mon Dec 22 2025

The subtropical ridge generally holds through most of the
forecast period, maintaining well-above normal temperatures, over
10 degrees above normal, through Christmas and into the last
weekend of 2025. Weak lift and instability aloft paired with
surges of moisture help kick up a low to medium (20-30 percent)
chance of showers and isolated thunderstorms Tuesday afternoon and
a low (less than 15 percent) chance of mainly offshore showers
Wednesday. A strong cold front near the end of the forecast period
arrives late Sunday into Monday, bringing back a medium (30-40
percent) chance of rain and cooler temperatures, to at least near
normal, if not a few degrees cooler.

Confidence in dense fog tonight has not been as good as the past
few nights, with the best chance of development across the
ranchlands. NBM, SREF, and HREF probabilities all keep a low to
medium (15-30 percent) chance of visibility reduced below 1 mile
late tonight, mainly after 4 or 5 AM. Will issue an SPS for now
for occasional dense fog and let the overnight crew monitor for
any upgrades. There is a better signal for fog into Wednesday
morning and again Christmas Eve into Christmas morning. Will
continue to monitor and brief the North Pole on the potential need
for Rudolph across Deep South Texas.

&&

.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Mon Dec 22 2025

VFR conditions are expected to give way to MVFR and potentially
IFR conditions late tonight with patchy fog and dense fog
developing late and a lower stratus deck arriving from the south.
VFR ceilings return by mid morning Wednesday.

&&

.MARINE...
Issued at 1022 PM CST Mon Dec 22 2025

Southeasterly onshore flow continues into this weekend with a
gradually increasing swell. The chance of rain diminishes but
continues into Wednesday. Patch fog and dense fog will reduce
visibility at times along the bay and nearshore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             68  83  67  83 /  10  20  10  10
HARLINGEN               65  84  64  83 /  10  30   0  10
MCALLEN                 69  86  67  86 /  10  30  10  10
RIO GRANDE CITY         66  86  65  86 /   0  20  10   0
SOUTH PADRE ISLAND      69  76  70  76 /  10  20  10  10
BAYVIEW/PORT ISABEL     67  80  65  80 /  10  20  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...56-Hallman
LONG TERM....56-Hallman
AVIATION...56-Hallman

In the hours before

Special weather statement, Dec 22, 10:32 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1032 PM CST Mon Dec 22 2025

TXZ248>255-351-353>355-451-454-455-231300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
Including the cities of Zapata, Hebbronville, Falfurrias, Sarita,
Rio Grande City, Roma, McAllen, Edinburg, Pharr, Mission,
Weslaco, Raymondville, Brownsville, Harlingen, San Manuel,
Port Mansfield, Port Isabel, Laguna Vista, South Padre Island,
and Boca Chica Beach
1032 PM CST Mon Dec 22 2025

...PATCHY FOG AND DENSE FOG TONIGHT...

Patchy fog and dense fog are expected to develop across portions
of Deep South Texas and the Rio Grande Valley overnight and into
Tuesday morning. Visibility may be reduced to less than 2 miles
at times, with locally dense fog to one-quarter mile or less
late. A Dense Fog Advisory may be needed if dense fog becomes
widespread.

Use caution if traveling as visibility may change rapidly in a
short amount of time. Use low beam headlights and leave extra
distance between your vehicle and others on the road.

56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Jim Hogg

When
December 23, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Extreme Drought in Jim Hogg County expanded markedly by December 23, with approximately 75% of the County under this condition, up from around 25% beforehand in December. Far western and the southeast corner of the county remained at Severe (D2), based on small pockets of rain during mid December.

Drought, Starr

When
December 23, 12:00 AM CST to December 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Extreme Drought entered northwestern and north-central Starr County on December 23, courtesy of a combination of mid-month drying fronts and zero to minimal rainfall during this time. The remainder of all but the eastern one-fifth of the county remained in Severe (D2) Drought, with some light rains keeping both areas at status quo.

Drought, Zapata

When
December 23, 12:00 AM CST to December 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Extreme Drought snuck across the southeast corner of Zapata County on December 23, courtesy of zero to minimal rainfall that extended from northwest Starr County. Severe (D2) conditions remained elsewhere, except for some improvement to Moderate (D1) between Zapata and San Ygnacio, where a pocket of slightly heavier rain fell on the 14th/15th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308491, 1308494, 1308502.